Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 151, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2016, 2:56 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 2:56 PM CDT (19:56 UTC)
- Expired
- Jul 16, 2016, 3:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kidder County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 115 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:20 PM CDT | TSTM WND GST 80 | 1 E Medina, ND | MULTIPLE TREES DOWN ON THE PROPERTY. TIME ESTIMATED USING RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
031
WUUS53 KBIS 161956
SVRBIS
NDC043-093-162045-
/O.NEW.KBIS.SV.W.0151.160716T1956Z-160716T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
256 PM CDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHWESTERN STUTSMAN COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 345 PM CDT
* AT 255 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF MEDINA...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MEDINA...CLEVELAND...PETTIBONE...WOODWORTH...ELDRIDGE...WINDSOR...
CRYSTAL SPRINGS...LAKE WILLIAMS AND CHASE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR A LAKE...GET AWAY FROM THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4680 9967 4715 9962 4715 9874 4692 9878
4673 9909
TIME...MOT...LOC 1955Z 272DEG 31KT 4700 9942
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO3 follow-up statements
707
WWUS53 KBIS 162015
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SAT JUL 16 2016
NDC043-093-162045-
/O.CON.KBIS.SV.W.0151.000000T0000Z-160716T2045Z/
KIDDER ND-STUTSMAN ND-
315 PM CDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EAST CENTRAL KIDDER AND SOUTHWESTERN STUTSMAN COUNTIES...
AT 314 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF CLEVELAND...OR 8 MILES NORTHEAST OF MEDINA...MOVING EAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MEDINA...TAPPEN...BUCHANAN...CLEVELAND...PETTIBONE...WOODWORTH...
ELDRIDGE...WINDSOR...CRYSTAL SPRINGS...LAKE WILLIAMS AND CHASE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4684 9964 4715 9962 4715 9874 4692 9878
4677 9902
TIME...MOT...LOC 2014Z 272DEG 29KT 4699 9919
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO458
WWUS53 KBIS 162027
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT SAT JUL 16 2016
NDC043-162036-
/O.CAN.KBIS.SV.W.0151.000000T0000Z-160716T2045Z/
KIDDER ND-
327 PM CDT SAT JUL 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KIDDER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4692 9878 4680 9897 4683 9945 4698 9945
4698 9948 4715 9948 4715 9874
TIME...MOT...LOC 2026Z 272DEG 31KT 4699 9903
$$
NDC093-162045-
/O.CON.KBIS.SV.W.0151.000000T0000Z-160716T2045Z/
STUTSMAN ND-
327 PM CDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WEST CENTRAL STUTSMAN COUNTY...
AT 326 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF CLEVELAND...OR 14 MILES NORTHEAST OF MEDINA...MOVING EAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BUCHANAN...CLEVELAND...WOODWORTH...ELDRIDGE...WINDSOR AND CHASE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4692 9878 4680 9897 4683 9945 4698 9945
4698 9948 4715 9948 4715 9874
TIME...MOT...LOC 2026Z 272DEG 31KT 4699 9903
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO777
WWUS53 KBIS 162042
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
342 PM CDT SAT JUL 16 2016
NDC093-162051-
/O.EXP.KBIS.SV.W.0151.000000T0000Z-160716T2045Z/
STUTSMAN ND-
342 PM CDT SAT JUL 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL STUTSMAN COUNTY
WILL EXPIRE AT 345 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4692 9878 4680 9897 4683 9945 4698 9945
4698 9948 4715 9948 4715 9874
TIME...MOT...LOC 2040Z 272DEG 31KT 4699 9903
$$
MATHEWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:52 PM CDT, 4 minutes earlier.
Area forecast discussion, Jul 16, 2:52 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 252 PM CDT SAT JUL 16 2016 .SHORT TERM...(This evening through Sunday) Issued at 241 PM CDT Sat Jul 16 2016 Severe thunderstorms this afternoon and evening highlight the short term forecast. As of 1945 UTC, the previous QLCS has now morphed into a supercell across Kidder County, with additional cells attempting to develop south central and southwest in the vicinity of the surface trough. This has generally been well depicted by the HRRR/HRRRX through the day, especially their 18 UTC iterations. The mesoscale environment is characterized by ML CAPE of 1500-2000 j/kg with effective deep layer shear of 35-45 kts perpendicular to the boundary, supportive of continued discrete supercells. All threats of severe weather are possible, including a possible tornado or two given low LCLs and increasing low level helicity by early evening. For western North Dakota, convection from Montanamay cross the border around 00 UTC, however, uncertainty remains how strong this convection will be. .LONG TERM...(Sunday night through Saturday) Issued at 241 PM CDT Sat Jul 16 2016 A warm up Tuesday through Thursday highlights the extended forecast. The 12 UTC ensemble and deterministic global and ensemble suites are in agreement on a building upper level central CONUS high this coming week, supporting a potential warm up into the 90s for most locations Tuesday through Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 241 PM CDT Sat Jul 16 2016 Showers and thunderstorms are likely across western and central North Dakota today. Some storms may be severe across southern North Dakota today with large hail, damaging winds and LIFR conditions. KBIS and KJMS are at most risk to be impacted by severe storms. MVFR/IFR fog and stratus are possible at KBIS and KJMS late tonight into Sunday morning. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...AYD LONG TERM...AYD AVIATION...AYD
Hazardous weather outlook, Jul 16, 2:28 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 228 PM CDT SAT JUL 16 2016 NDZ018>020-031>037-040>048-050-051-171930- DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 228 PM CDT SAT JUL 16 2016 /128 PM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE DAY INTO THE EVENING. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND A TORNADO OR TWO MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR DAILY...MINIMAL CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS PARTS OF THE AREA THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NDZ001>005-009>013-017-021>023-025-171930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER- 228 PM CDT SAT JUL 16 2016 /128 PM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCES FOR THUNDERSTORMS CONTINUE THROUGH TODAY INTO TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS EVENING WITH LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR DAILY...MINIMAL CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS PARTS OF THE AREA THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. PJA
In the hours before
Local storm report, Jul 16, 1:20 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
120 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL 2 SW BALDWIN 47.00N 100.78W
07/16/2016 M1.00 INCH BURLEIGH ND TRAINED SPOTTER
ALSO 60 MPH ESTIMATED WINDS.
&&
ZHLocal storm report, Jul 16, 1:33 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
133 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 8 NW MENOKEN 46.90N 100.65W
07/16/2016 M0.50 INCH BURLEIGH ND TRAINED SPOTTER
ONE HALF INCH DIAMETER HAIL.
&&
KSLocal storm report, Jul 16, 1:40 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
140 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST WING 47.14N 100.28W
07/16/2016 E60 MPH BURLEIGH ND PUBLIC
ALSO PEA SIZE HAIL WITH HEAVY RAIN.
&&
ZHLocal storm report, Jul 16, 1:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 NE ARENA 47.14N 100.14W
07/16/2016 U1.00 INCH BURLEIGH ND TRAINED SPOTTER
MOSTLY DIME SIZE HAIL WITH A FEW QUARTERS.
LASTED 5 MINUTES... ESTIMATED 60 MPH GUSTS.
&&
ZHLocal storm report, Jul 16, 2:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
241 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 4 NNE DAWSON 46.93N 99.71W
07/16/2016 E60 MPH KIDDER ND PUBLIC
PEA SIZE HAIL ALONG WITH ESTIMATED WINDS
GUSTING TO 60 MPH.
&&
KSLocal storm report, Jul 16, 2:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
243 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 2 N DAWSON 46.90N 99.75W
07/16/2016 KIDDER ND PUBLIC
DOCK ON LAKE 5 PICKED UP AND SLAMMED AGAINST
A CABIN DOWNSTREAM. TIME ESTIMATED FROM
RADAR.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:42 AM CDT | Special Weather Statement | BIS | Grant | 48 min |
| Jul 16, 9:12 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 29 min |
| Jul 16, 10:15 AM CDT | Special Weather Statement | BIS | McLean, Mercer | 30 min |
| Jul 16, 10:42 AM CDT | Special Weather Statement | BIS | McLean, Oliver | 48 min |
| Jul 16, 11:21 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 39 min |
| Jul 16, 11:59 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 61 min |
| Jul 16, 12:49 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 41 min |
| Jul 16, 1:21 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 54 min |
| Jul 16, 2:02 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Stutsman | 58 min |
| Jul 16, 3:14 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 61 min |
| Jul 16, 3:44 PM CDT | Special Weather Statement | BIS | Stutsman | 46 min |
| Jul 16, 4:02 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 58 min |
| Jul 16, 4:15 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 43 min |
| Jul 16, 4:28 PM CDT | Special Weather Statement | BIS | Stutsman | 32 min |
| Jul 16, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan | 62 min |
| Jul 16, 5:26 PM CDT | Special Weather Statement | BIS | Foster | 34 min |
| Jul 16, 6:02 PM CDT | Special Weather Statement | BIS | Foster | 43 min |
| Jul 16, 6:38 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 29 min |
| Jul 16, 6:42 PM CDT | Special Weather Statement | BIS | Foster | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.